New Jersey, 2014

Damaging Wind in New Jersey, August 31, 2014

August 31, 2014 · NWS PHI · 1 event in 1 county or zone

An approaching lee side trof helped trigger an isolated severe thunderstorm in Gloucester County during the evening of the 31st.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS PHI wrote it up.

An approaching lee side trof helped trigger an isolated severe thunderstorm in Gloucester County during the evening of the 31st.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Philadelphia/Mount Holly wrote its last area forecast discussion before the first event at Aug 31, 3:10 PM EST, 2 hours 27 minutes earlier.

Area forecast discussion, Aug 31, 3:10 PM EST, 2 hours 27 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MOUNT HOLLY NJ
410 PM EDT SUN AUG 31 2014

.SYNOPSIS...
HIGH PRESSURE WELL OFF THE EAST COAST WILL MAINTAIN A SOUTHWESTERLY
FLOW OVER THE AREA THROUGH THE FIRST PART OF THE WEEK. A WEAK COLD
FRONT IS THEN EXPECTED TO MOVE ACROSS OUR AREA LATE TUESDAY. HIGH
PRESSURE WILL BUILD IN BEHIND THIS FRONT FOR THE SECOND HALF OF THE
WEEK BEFORE ANOTHER COLD FRONT ARRIVES IN THE REGION THIS WEEKEND.

&&

.NEAR TERM /UNTIL 6 AM MONDAY MORNING/...
TWO DISTINCT AREAS OF MID-LEVEL ENERGY TO THE WEST OF THE REGION
THIS AFTERNOON. THE FIRST, STRONGER PIECE, IS LOCATED ACROSS THE
NORTHERN GREAT LAKES, TIED TO THE SURFACE LOW PRESSURE, WHILE THE
SECOND, WEAKER, WAVE IS ACROSS SOUTHWEST PENNSYLVANIA. THE WAVE
INTERACTIONS HAVE PRODUCED NUMEROUS SHOWERS AND THUNDERSTORMS ACROSS
CENTRAL AND SOUTHEAST PENNSYLVANIA THIS AFTERNOON. VERY MOIST AND
WARM AIRMASS WILL ALLOW FOR AMPLE INSTABILITY TO CONTINUE THE THREAT
OF THESE STORMS AS THEY PUSH EAST-NORTHEAST. BUOYANCY IS  NOT AN
ISSUE, EVEN WITH WEAK MID-LEVEL LAPSE RATES, GIVEN THE AMOUNT OF
BULK SHEAR THAT EXISTS WITHIN THE NORTHERN 2/3RDS OF OUR CWA...LESS
ACROSS SOUTHERN DELMARVA. IN TERMS OF SEVERE CONVECTION EXPECTED, WE
CONTINUE TO EXPECT A FEW ISOLATED STORMS BRINGING DOWN THE STRONG
WINDS ALOFT AS PRECIPITATION LOADED CORES DROP. THE MAIN ACTIVITY
THROUGH THE EVENING HOURS SHOULD REMAIN TO THE NORTH OF DOVER AS ONE
OF THE MID-LEVEL TROUGHS SLIDE THROUGH.

LATER THIS EVENING INTO THE OVERNIGHT HOURS, ANOTHER WEAK MID-LEVEL
TROUGH WILL SLIDE THROUGH PRODUCING MORE WIDESPREAD SHOWERS WITH
EMBEDDED CONVECTION. WE MOVE THE LIKELY POPS TOWARDS THE EAST TO
FOLLOW THE PATH OF THIS FEATURE. WITH THE PWATS BEING WELL ABOVE
NORMAL ANY OF THE SHOWERS WILL BE WATER LADEN AND PRODUCE VERY HEAVY
DOWNPOURS. THESE DOWNPOURS COULD PRODUCE LOCALIZED SMALL STREAM AND
POOR DRAINAGE FLOODING...GOOD THING THE STORM MOTION IS RELATIVELY
QUICK.

&&

.SHORT TERM /6 AM MONDAY MORNING THROUGH 6 PM MONDAY/...
SOUPY AIRMASS REMAINS IN PLACE WITH WEAK MID-LEVEL SHORTWAVE MOVING
THROUGH. THE WAVE ALOFT LOOKS TO GET SHEARED OUT AS IT MOVES IN
ALOFT SO IT DOES NOT APPEAR TO BE A GREAT TRIGGER FOR CONTINUED
CONVECTIVE ACTIVITY. THAT BEING SAID, ANY DIFFERENTIAL HEATING THAT
OCCURS COMBINED WITH WEAK SURFACE CONVERGENCE CAN BE THE SPARK
NEEDED TO GET CONVECTION GOING. WE CONTINUE TO HAVE AT LEAST 40-50
PERCENT POPS FOR A MAJORITY OF THE REGION.

TEMPERATURES TOMORROW WILL BE SEVERAL DEGREES ABOVE NORMAL. UPTICKED
THE MAX TEMPERATURES A DEGREE ACROSS THE I-95 CORRIDOR AS ANY BREAKS
IN THE CLOUDS WILL BE ENOUGH FOR SUBSTANTIAL HEATING.

&&

.LONG TERM /MONDAY NIGHT THROUGH SUNDAY/...
AT THE BEGINNING OF THIS PERIOD, WE SEE A TRANSITION TO MOSTLY
ZONAL FLOW FROM THE LOWER THROUGH UPPER LEVELS.

TUESDAY...BEFORE MUCH DRY AIR ADVECTION WITH THE ZONAL FLOW CAN
KICK IN THOUGH, WE WILL SEE A RATHER UNCOMFORTABLE DAY WITH HIGHS
IN THE 80S AND 90S, WHILE HEAT INDEX VALUES COULD APPROACH THE MID
AND UPPER 90S IN DELMARVA AND THE I95 CORRIDOR.

TUESDAY NIGHT...MODELS STILL SHOWING THE FRONT ARRIVING DURING
THIS PERIOD, BRINGING SOMEWHAT COOLER, BUT MOSTLY DRIER AIR. STILL
SOME CHANCE FOR SHOWERS AND STORMS AHEAD OF AND WITH THE FRONT,
HOWEVER WITH THE ZONAL FLOW IN PLACE, AND MODEST DRY AIR ADVECTION
OCCURRING AHEAD OF THE FRONT, MOISTURE AVAILABILITY WILL BE
SOMEWHAT QUESTIONABLE.

WEDNESDAY THROUGH FRIDAY...A HIGH BUILDS OVER THE REGION IN THE
WAKE OF THE COLD FRONT. AS A RESULT EXPECT A FEW, NICE, SUMMER
LIKE DAYS WITH HIGHS IN THE 80S.

SATURDAY THROUGH SUNDAY...THE NEXT COLD FRONT IS SET TO ARRIVE
OVER THE WEEKEND. THOUGH THERE IS SOME QUESTION WITH THE CONTINUED
ZONAL FLOW HOW FAR SOUTH THE FRONT WILL DIG, BOTH THE GFS AND
ECMWF HAVE BEEN CONSISTENT IN SHOWING THE FRONT MOVING SOUTH OF
OUR REGION THROUGH THIS PERIOD.

&&

.AVIATION /19Z SUNDAY THROUGH FRIDAY/...
THE FOLLOWING DISCUSSION IS FOR KPHL, KPNE, KTTN, KABE, KRDG, KILG,
KMIV, KACY AND SURROUNDING AREAS.

THROUGH LATE EVENING...VFR. AREAS OF SHOWERS AND THUNDERSTORMS
ACROSS SOUTHEAST PENNSYLVANIA WILL GENERALLY MOVE TOWARDS THE
EAST-NORTHEAST THIS EVENING. STORMS ARE CAPABLE OF LOCAL IFR
CONDITIONS AND GUSTY WINDS. TEMPO GROUPS FOR MAIN THUNDERSTORM
ACTIVITY IN THE TAFS.

TONIGHT...VFR TO MVFR. WINDS LIGHTEN UP BUT REMAIN MOSTLY SOUTHERLY.
COULD BE A WASH-RINSE-REPEAT EVENT TONIGHT WITH WARM MOIST AIR STILL
IN PLACE. NOT ENTIRELY SURE WE WILL SEE WIDESPREAD MVFR CIGS SO THIS
IS A LOWER CONFIDENCE FORECAST. MORE SCATTERED SHOWERS ARE POSSIBLE.

TOMORROW...VFR. ANY STRATUS MIXES OUT BY LATE MORNING. ANOTHER ROUND
OF SHOWERS AND THUNDERSTORMS ARE POSSIBLE BUT AT THIS TIME LOCATION
IS A BIG QUESTION.

OUTLOOK...
MONDAY NIGHT...COVERAGE OF STORMS DECREASES THROUGH THE EVENING
HOURS. HOWEVER, WITH LOW LEVEL MOISTURE IN PLACE, IFR VISIBILITIES
DUE TO BR COULD LINGER FOR MUCH OF THE NIGHT.

TUESDAY AND TUESDAY NIGHT...CONDITIONS IMPROVING TO VFR EARLY IN THE
DAY. SOME SHOWERS AND THUNDERSTORMS POSSIBLE LATE TUESDAY AFTERNOON
AND TUESDAY EVENING, ALONG WITH AN ABRUPT WIND SHIFT AS A COLD FRONT
MOVES THROUGH THE REGION.

WEDNESDAY THROUGH FRIDAY...GENERALLY VFR CONDITIONS EXPECTED.

&&

.MARINE...
SUB-SCA CONDITIONS EXPECTED TONIGHT AND TOMORROW. SEAS WILL CONTINUE
TO BUILD THROUGH TOMORROW...AROUND 4 FEET. WINDS SHOULD BE LIGHTER
TOMORROW THAN TODAY.

OUTLOOK...
MONDAY NIGHT THROUGH FRIDAY...SEAS AND WINDS ARE EXPECTED TO REMAIN
BELOW SMALL CRAFT ADVISORY CRITERIA. SOME GUSTY WINDS WILL BE
POSSIBLE IN THE VICINITY OF THUNDERSTORMS MONDAY EVENING AND AGAIN
TUESDAY NIGHT.

&&

.HYDROLOGY...
VERY HIGH PWAT AIRMASS IN PLACE TODAY AND TONIGHT. NUMEROUS
MID-LEVEL WAVES/TROUGHS MOVE THROUGH THE REGION TAPPING INTO THE
MOISTURE ALLOWING FOR VERY HEAVY DOWNPOURS, ESPECIALLY IN
CONVECTION. STORM MOTIONS SHOULD BE QUICK ENOUGH FOR MOSTLY POOR
DRAINAGE AND SOME SMALL STREAM FLOODING. THROUGH TOMORROW AFTERNOON,
WHEN MORE SHOWERS AND THUNDERSTORMS ARE POSSIBLE, QPF ACCUMULATIONS
OF AROUND AN INCH ARE POSSIBLE...HIGHER WITHIN SOME STORMS. CURRENT
CONDITIONS ACROSS THE REGION HAVE BEEN DRY SO NOT EXPECTING MUCH IN
THE WAY OF FLASH FLOODING CONCERNS.

&&

.PHI WATCHES/WARNINGS/ADVISORIES...
PA...NONE.
NJ...NONE.
DE...NONE.
MD...NONE.
MARINE...NONE.

&&

SYNOPSIS...JOHNSON
NEAR TERM...HEAVENER
SHORT TERM...HEAVENER
LONG TERM...JOHNSON
AVIATION...HEAVENER/JOHNSON
MARINE...HEAVENER/JOHNSON
HYDROLOGY...HEAVENER
Hazardous weather outlook, Aug 31, 2:51 PM EST, 2 hours 46 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MOUNT HOLLY NJ
351 PM EDT SUN AUG 31 2014

DEZ001-MDZ008-012-NJZ001-007>010-012-015>019-PAZ054-055-060>062-070-
071-101>106-012000-
NEW CASTLE-CECIL-KENT MD-SUSSEX-WARREN-MORRIS-HUNTERDON-SOMERSET-
MIDDLESEX-MERCER-SALEM-GLOUCESTER-CAMDEN-NORTHWESTERN BURLINGTON-
CARBON-MONROE-BERKS-LEHIGH-NORTHAMPTON-DELAWARE-PHILADELPHIA-
WESTERN CHESTER-EASTERN CHESTER-WESTERN MONTGOMERY-
EASTERN MONTGOMERY-UPPER BUCKS-LOWER BUCKS-
351 PM EDT SUN AUG 31 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHERN DELAWARE...NORTHEAST
MARYLAND...CENTRAL NEW JERSEY...NORTHERN NEW JERSEY...NORTHWEST NEW
JERSEY...SOUTHERN NEW JERSEY...EAST CENTRAL
PENNSYLVANIA...NORTHEAST PENNSYLVANIA AND SOUTHEAST PENNSYLVANIA.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

SHOWERS AND THUNDERSTORMS THIS AFTERNOON AND TONIGHT COULD PRODUCE
LOCALLY HEAVY RAIN, POTENTIALLY LEADING TO FLOODING IN POOR
DRAINAGE AREAS. A FEW THUNDERSTORMS COULD BE STRONG WITH GUSTY
WINDS.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY.

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED.

DEZ002>004-MDZ015-019-020-NJZ013-014-020>027-012000-
KENT-INLAND SUSSEX-DELAWARE BEACHES-QUEEN ANNES-TALBOT-CAROLINE-
WESTERN MONMOUTH-EASTERN MONMOUTH-OCEAN-CUMBERLAND-ATLANTIC-CAPE MAY-
ATLANTIC COASTAL CAPE MAY-COASTAL ATLANTIC-COASTAL OCEAN-
SOUTHEASTERN BURLINGTON-
351 PM EDT SUN AUG 31 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL DELAWARE...SOUTHERN
DELAWARE...NORTHEAST MARYLAND...CENTRAL NEW JERSEY AND SOUTHERN NEW
JERSEY.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

SOME SHOWERS AND THUNDERSTORMS LATE THIS AFTERNOON AND TONIGHT
COULD PRODUCE LOCALLY HEAVY RAIN, POTENTIALLY LEADING TO FLOODING
IN POOR DRAINAGE AREAS. SOME THUNDERSTORMS COULD BE STRONG WITH
GUSTY WINDS.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY.

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

ANZ430-431-450>455-012000-
DELAWARE BAY WATERS NORTH OF EAST POINT NJ TO SLAUGHTER BEACH DE-
DELAWARE BAY WATERS SOUTH OF EAST POINT NJ TO SLAUGHTER BEACH DE-
COASTAL WATERS FROM SANDY HOOK TO MANASQUAN INLET NJ OUT 20 NM-
COASTAL WATERS FROM MANASQUAN INLET TO LITTLE EGG INLET NJ OUT 20 NM-
COASTAL WATERS FROM LITTLE EGG INLET TO GREAT EGG INLET NJ OUT 20 NM-
COASTAL WATERS FROM GREAT EGG INLET TO CAPE MAY NJ OUT 20 NM-
COASTAL WATERS FROM CAPE MAY NJ TO CAPE HENLOPEN DE OUT 20 NM-
COASTAL WATERS FROM CAPE HENLOPEN TO FENWICK ISLAND DE OUT 20 NM-
351 PM EDT SUN AUG 31 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR ATLANTIC COASTAL WATERS AND
DELAWARE BAY WATERS.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

GUSTY WINDS ARE POSSIBLE IN THE VICINITY OF THUNDERSTORMS LATE
THIS AFTERNOON AND TONIGHT.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY.

GUSTY WINDS ARE POSSIBLE IN THE VICINITY OF THUNDERSTORMS TOMORROW
MORNING.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

In the hours before

Special weather statement, Aug 31, 4:10 PM EST, 1 hour 27 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MOUNT HOLLY NJ
510 PM EDT SUN AUG 31 2014

PAZ070-101-102-312145-
DELAWARE PA-EASTERN CHESTER PA-WESTERN CHESTER PA-
510 PM EDT SUN AUG 31 2014

...A LINE OF SCATTERED STRONG THUNDERSTORMS WILL AFFECT NORTHWESTERN
DELAWARE AND SOUTHERN CHESTER COUNTIES...

AT 507 PM EDT...A LINE OF STRONG THUNDERSTORMS WAS LOCATED FROM
MODENA TO MOUNT VERNON...MOVING EAST AT 30 MPH.

WIND GUSTS TO 40 MPH ARE POSSIBLE WITH THESE STORMS.

FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THESE STORMS. DO
NOT STAY IN THE OPEN NOR SEEK SHELTER UNDER TREES WHEN LIGHTNING
THREATENS...MOVE INDOORS WHEN A THUNDERSTORM APPROACHES.

VERY HEAVY RAIN WILL FALL FROM THESE STORMS...AND WILL CAUSE WATER TO
POND ON ROADS AND FILL POOR DRAINAGE AREAS. THE RAIN CAN CAUSE RAPID
RISES ON SMALL STREAMS AND CREEKS.

THESE STORMS WILL BE NEAR MARSHALLTON AROUND 520 PM...WEST GROVE
AROUND 525 PM...WEST GOSHEN AROUND 530 PM...TOUGHKENAMON AROUND 535
PM...KENNETT SQUARE AROUND 540 PM AND CHEYNEY AROUND 545 PM.

LAT...LON 3999 7576 4003 7534 3982 7568 3982 7603
      3983 7603

FORECASTER:  DRAG
Special weather statement, Aug 31, 4:24 PM EST, 1 hour 13 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MOUNT HOLLY NJ
524 PM EDT SUN AUG 31 2014

DEZ001-MDZ008-PAZ102-312200-
CECIL MD-EASTERN CHESTER PA-NEW CASTLE DE-
524 PM EDT SUN AUG 31 2014

...A LINE OF STRONG THUNDERSTORMS WILL AFFECT NORTHERN CECIL...
NORTHWESTERN NEW CASTLE AND SOUTH CENTRAL CHESTER COUNTIES...

AT 521 PM EDT...A LINE OF STRONG THUNDERSTORMS WAS LOCATED FROM
LOMBARD TO CARSINS...MOVING EAST AT 30 MPH.

WIND GUSTS TO 40 MPH ARE POSSIBLE WITH THESE STORMS.

FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THESE STORMS. DO
NOT STAY IN THE OPEN NOR SEEK SHELTER UNDER TREES WHEN LIGHTNING
THREATENS...MOVE INDOORS WHEN A THUNDERSTORM APPROACHES.

VERY HEAVY RAIN WILL FALL FROM THESE STORMS...AND WILL CAUSE WATER TO
POND ON ROADS AND FILL POOR DRAINAGE AREAS. THE RAIN CAN CAUSE RAPID
RISES ON SMALL STREAMS AND CREEKS.

THESE STORMS WILL BE NEAR ZION...ZION...BLAKE...AND BLAKE AROUND 530
PM...KEMBLESVILLE...AND KEMBLESVILLE AROUND 535 PM...PERRYVILLE...
PLEASANT HILL...PLEASANT HILL AND FAIR HILL AROUND 540 PM.

LAT...LON 3972 7603 3972 7597 3974 7596 3976 7592
      3979 7591 3982 7554 3957 7589 3956 7608
      3957 7608 3964 7615

FORECASTER: DRAG
Special weather statement, Aug 31, 4:37 PM EST, 1 hour before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MOUNT HOLLY NJ
537 PM EDT SUN AUG 31 2014

DEZ001-MDZ008-NJZ017-018-PAZ070-071-102-104-106-312215-
CAMDEN NJ-CECIL MD-DELAWARE PA-EASTERN CHESTER PA-
EASTERN MONTGOMERY PA-GLOUCESTER NJ-LOWER BUCKS PA-NEW CASTLE DE-
PHILADELPHIA PA-
537 PM EDT SUN AUG 31 2014

...A LINE OF STRONG THUNDERSTORMS WILL AFFECT DELAWARE...NORTHERN
CECIL...NORTHERN NEW CASTLE...NORTHWESTERN CAMDEN...NORTHWESTERN
GLOUCESTER...PHILADELPHIA...SOUTHEASTERN BUCKS...SOUTHEASTERN CHESTER
AND SOUTHEASTERN MONTGOMERY COUNTIES...

AT 536 PM EDT...A LINE OF STRONG THUNDERSTORMS WAS LOCATED FROM
MALVERN TO KENNETT SQUARE TO NORTH STAR TO BAY VIEW...MOVING EAST AT
ABOUT 40 MPH.

WIND GUSTS TO 40 MPH ARE POSSIBLE WITH THESE STORMS.

FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THESE STORMS. DO
NOT STAY IN THE OPEN NOR SEEK SHELTER UNDER TREES WHEN LIGHTNING
THREATENS...MOVE INDOORS WHEN A THUNDERSTORM APPROACHES.

VERY HEAVY RAIN WILL FALL FROM THESE STORMS...AND WILL CAUSE WATER TO
POND ON ROADS AND FILL POOR DRAINAGE AREAS. THE RAIN CAN CAUSE RAPID
RISES ON SMALL STREAMS AND CREEKS.

THESE STORMS WILL BE NEAR RADNOR TOWNSHIP...NEWTOWN SQUARE...NEWTOWN
SQUARE...AND GRADYVILLE AROUND 545 PM...WEST CONSHOHOCKEN...
CONSHOHOCKEN...TALLEYVILLE...AND NEWARK AROUND 550 PM...CHESTNUT HILL
AND CHESTNUT HILL AROUND 555 PM.

LAT...LON 3975 7583 3982 7580 4003 7552 4020 7480
      4001 7505 3999 7503 3977 7529 3974 7538
      3979 7542 3976 7546 3972 7548 3956 7610

FORECASTER:  DRAG
Special weather statement, Aug 31, 4:57 PM EST, 40 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MOUNT HOLLY NJ
557 PM EDT SUN AUG 31 2014

DEZ001-NJZ016>018-PAZ070-071-312230-
CAMDEN NJ-DELAWARE PA-GLOUCESTER NJ-NEW CASTLE DE-PHILADELPHIA PA-
SALEM NJ-
557 PM EDT SUN AUG 31 2014

...A LINE OF STRONG THUNDERSTORMS WILL AFFECT DELAWARE...NORTH
CENTRAL SALEM...NORTHERN NEW CASTLE...NORTHWESTERN CAMDEN...
NORTHWESTERN GLOUCESTER AND SOUTHWESTERN PHILADELPHIA COUNTIES...

AT 553 PM EDT...A LINE OF STRONG THUNDERSTORMS WAS LOCATED FROM
CHESTER HEIGHTS TO BROOKSIDE...MOVING EAST AT 35 TO 40 MPH.

WIND GUSTS TO 40 OR 45 MPH ARE POSSIBLE WITH THESE STORMS.

FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THESE STORMS. DO
NOT STAY IN THE OPEN NOR SEEK SHELTER UNDER TREES WHEN LIGHTNING
THREATENS...MOVE INDOORS WHEN A THUNDERSTORM APPROACHES.

VERY HEAVY RAIN WILL FALL FROM THESE STORMS...AND WILL CAUSE WATER TO
POND ON ROADS AND FILL POOR DRAINAGE AREAS. THE RAIN CAN CAUSE RAPID
RISES ON SMALL STREAMS AND CREEKS.

THESE STORMS WILL BE NEAR SWARTHMORE AROUND 605 PM...SHARON HILL
AROUND 610 PM...SOUTH PHILADELPHIA AROUND 615 PM...BEN FRANKLIN
BRIDGE AROUND 620 PM AND WOODLYNNE AROUND 625 PM.

THIS STATEMENT UPDATES THE SPECIAL WEATHER STATEMENT ISSUED AT 537
PM.

LAT...LON 3983 7565 3984 7560 3987 7560 3996 7550
      3996 7502 3995 7502 3968 7530 3968 7551
      3969 7553 3968 7554 3967 7579 3971 7579

FORECASTER:  DRAG
Special weather statement, Aug 31, 5:19 PM EST, 18 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MOUNT HOLLY NJ
619 PM EDT SUN AUG 31 2014

DEZ001-NJZ016>018-PAZ070-071-312245-
CAMDEN NJ-DELAWARE PA-GLOUCESTER NJ-NEW CASTLE DE-PHILADELPHIA PA-
SALEM NJ-
619 PM EDT SUN AUG 31 2014

...A LINE OF STRONG THUNDERSTORMS WILL AFFECT NORTH CENTRAL SALEM...
NORTHEASTERN NEW CASTLE...NORTHWESTERN CAMDEN...NORTHWESTERN
GLOUCESTER...SOUTHEASTERN DELAWARE AND SOUTHWESTERN PHILADELPHIA
COUNTIES...

AT 617 PM EDT...A LINE OF STRONG THUNDERSTORMS WAS LOCATED FROM
COLLINGDALE TO LINWOOD TO CARNEYS POINT...MOVING EAST AT 30 MPH.

WIND GUSTS OF 40 TO 50 MPH ARE LIKELY WITH A COUPLE OF THESE STORMS.

FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THESE STORMS. DO
NOT STAY IN THE OPEN NOR SEEK SHELTER UNDER TREES WHEN LIGHTNING
THREATENS...MOVE INDOORS WHEN A THUNDERSTORM APPROACHES.

VERY HEAVY RAIN WILL FALL FROM THESE STORMS...AND WILL CAUSE WATER TO
POND ON ROADS AND FILL POOR DRAINAGE AREAS. THE RAIN CAN CAUSE RAPID
RISES ON SMALL STREAMS AND CREEKS.

THESE STORMS WILL BE NEAR FOLCROFT AROUND 625 PM...SOUTH PHILADELPHIA
AROUND 630 PM...CAMDEN AROUND 635 PM...PENNSAUKEN AROUND 640 PM AND
OAKLYN AROUND 645 PM.

THIS UPDATES THE 557 PM SPECIAL WEATHER STATEMENT.

LAT...LON 3980 7554 3995 7530 3999 7502 3998 7501
      3997 7502 3995 7502 3994 7499 3987 7508
      3970 7517 3969 7555

FORECASTER:  DRAG
Special weather statement, Aug 31, 5:26 PM EST, 11 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MOUNT HOLLY NJ
626 PM EDT SUN AUG 31 2014

DEZ001-MDZ008-012-312315-
CECIL MD-KENT MD-NEW CASTLE DE-
626 PM EDT SUN AUG 31 2014

...A LINE OF STRONG THUNDERSTORMS WILL AFFECT CENTRAL NEW CASTLE...
NORTH CENTRAL KENT AND SOUTHEASTERN CECIL COUNTIES...

AT 623 PM EDT...A LINE OF STRONG THUNDERSTORMS WAS LOCATED FROM HAVRE
DE GRACE TO BOWLEYS QUARTERS...MOVING EAST AT 35 MPH.

WIND GUSTS TO 30 MPH ARE POSSIBLE WITH THESE STORMS.

VERY HEAVY RAIN WILL FALL FROM THESE STORMS...AND WILL CAUSE WATER TO
POND ON ROADS AND FILL POOR DRAINAGE AREAS.

THESE STORMS WILL BE NEAR HOLLYWOOD BEACH...AND HOLLYWOOD BEACH
AROUND 635 PM...CHESAPEAKE CITY...NEWTOWN...NEWTOWN...AND CAYOTS
AROUND 645 PM...BETTERTON AROUND 650 PM...SAINT GEORGES...SAINT
GEORGES AND KENNEDYVILLE AROUND 700 PM.

LAT...LON 3938 7611 3938 7606 3944 7600 3946 7602
      3947 7600 3953 7600 3956 7556 3954 7556
      3931 7596 3928 7619 3932 7619

ROBERTSON

The radar

The Philadelphia radar (KDIX), 72 km away, was scanning. The volume nearest the first event began at 22:39 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Gloucester

When
August 31, 5:37 PM EST
Where
Gloucester County, 1.23 mi WNW of Centre City
Measured
52 kt (60 mph) estimated gust
Reported by
Broadcast Media
Coordinates
39.778, -75.221

A severe thunderstorm knocked down some trees as tall as 60 feet as well as tree limbs along Barbara Drive in Clarksboro (East Greenwich Township).

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in New Jersey in 2014Every state in 2014This day in weather historyWarnings in New Jersey, August 2014

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 540309.